Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 134, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 2008, 6:30 PM CDT for 4 counties in Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2008, 6:30 PM CDT (23:30 UTC)
- Expired
- Jun 4, 2008, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Adair County, IA, Adams County, IA, Madison County, IA, Union County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 6:57 PM CDT | HAIL 0.75 | 3 N Creston Airport, IA | PENNY SIZE HAIL AT CREST BAPTIST CHURCH IN CRESTON. |
| Jun 4, 6:57 PM CDT | HAIL 0.88 | Creston, IA | UNION COUNTY EMERGENCY MANAGER REPORTS NICKEL SIZED HAIL IN CRESTON. |
| Jun 4, 6:57 PM CDT | HAIL 1 | Creston, IA | REPORTED BY KCCI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 5:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 042330
SVRDMX
IAC001-003-121-175-050015-
/O.NEW.KDMX.SV.W.0134.080604T2330Z-080605T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT WED JUN 4 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
NORTHWESTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN ADAIR COUNTY IN SOUTHWEST IOWA...
SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST IOWA...
* UNTIL 715 PM CDT.
* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CROMWELL...OR 61 MILES SOUTHWEST OF DES MOINES...AND MOVING
NORTHEAST AT 23 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CRESTON BY 640 PM CDT...
ORIENT BY 700 PM CDT...
GREENFIELD BY 710 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR SOUTHERN IOWA.
LAT...LON 4142 9454 4125 9413 4093 9449 4095 9453
4116 9449 4116 9462
TIME...MOT...LOC 2330Z 210DEG 20KT 4105 9453
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:14 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 4, 3:14 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 314 PM CDT WED JUN 4 2008 ...UPDATED AVIATION DISCUSSION AND WATCHES IN EFFECT... .SHORT TERM/TONIGHT... FOCUS TONIGHT REMAINS ON SEVERE AND HEAVY RAIN POTENTIAL. WARM FRONT HAS LIFTED SLOWLY NORTH TO NEAR THE IA/MO BORDER. GREATEST INSTABILITY CURRENTLY IS TO THE SOUTHWEST IN NORTH CENTRAL KANSAS AND SOUTHEAST NEBRASKA. LACK OF 0-3 KM CAPE IN SOUTHERN IOWA NEAR THE WARM FRONT SUGGESTS THAT SFC BASED CONVECTION IS STILL SEVERAL HOURS OFF IN IA. ONCE CONVECTION DOES BEGIN ALL MODES OF SVR WX ARE POSSIBLE NEAR THE FRONTAL BOUNDARY. LATER TONIGHT THE LOW LEVEL JET WILL FOCUS INTO THE STATE AND WILL CONTINUE TO FUEL THUNDERSTORMS NEAR THE WARM FRONT AS IT LIFTS NORTH OVER IA. AREAS OF HEAVY RAINFALL REMAIN POSSIBLE BUT THE FORWARD PROPAGATION OF THE STORMS SHOULD LIMIT POTENTIAL. WILL EXPAND FLASH FLOOD WATCH NORTH TO HIGHWAY 20 WHERE 1 TO 2 INCHES OF RAINFALL IN A SHORT PERIOD WILL CAUSE HYDROLOGIC ISSUES GIVEN RECENT HEAVY RAINS. .LONG TERM /THURSDAY-WEDNESDAY/... ACTIVE PATTERN CONTINUES THROUGH MUCH OF THE FORECAST PERIOD. NUMEROUS VIGOROUS WAVES WILL MOVE THROUGH THE FLOW DURING THE PERIOD WHILE THE MIDWEST REMAINS CONNECTED TO THE MIDWEST. ONGOING ELEVATED CONVECTION LIKELY ONGOING AT THE START OF THE PERIOD IN ADVANCED OF A WARM FRONT LIFTING THROUGH THE STATE. MARGINAL SEVERE WX AND LOCALLY HEAVY RAINFALL POSSIBLE THURSDAY MORNING HOWEVER THE BIG SHOW STILL ON TARGET FOR THURSDAY EVENING AND OVERNIGHT. THE PRIMARY SEVERE EVENT LIKELY TO BEGIN AFTER 00Z THURSDAY EVENING THEN TURNING INTO A COMBINATION SEVERE AND HEAVY RAIN EVENT AFTER MIDNIGHT. TONIGHTS RAINFALL WILL LIKELY BE A PRIMER FOR THURSDAY NIGHT. HYDROLOGY CONCERNS WILL GREATLY INCREASE IF CENTRAL IOWA GETS ONE INCH PLUS TONIGHT WITH THE POTENTIAL FOR A NORTH TO SOUTH 2 TO 4 INCH BAND THURSDAY NIGHT. ALL MODES FOR SEVERE WEATHER ARE LIKELY WITH THE TORNADIC POTENTIAL ENHANCED WEST OF INTERSTATE 35. PWATS APPROACHING 2 INCHES WITH A 60 KT LOW LEVEL JET FEEDING INTO THE REGION WILL PROMOTE THE POTENTIAL FOR EFFICIENT RAIN PRODUCERS. STORM MOVEMENT ALONG THE BOUNDARY SUGGESTS TRAINING POTENTIAL. THUNDERSTORMS WILL LINGER FRIDAY MORNING THEN ANOTHER CHANCE OVER THE EAST IN THE AFTERNOON. A BRIEF BREAK FRIDAY NIGHT AND EARLY SATURDAY THEN THE NEXT SYSTEM BRINGS THUNDERSTORM POTENTIAL BACK BY SATURDAY AFTERNOON AND NIGHT. POSSIBLE THAT THE WARM FRONT WILL HANG UP OVER IOWA LEADING TO A PROLONGED THUNDERSTORM CHANCE THROUGH MONDAY BEFORE FINALLY PUSHING TO THE NORTH BY MIDWEEK. && .AVIATION 05/06Z... THUNDERSTORMS CONTINUE OVER MUCH OF THE AREA...AFFECTING KDSM AND KMCW...AND VERY NEAR KALO AT THIS TIME. KOTM REMAINS SOUTHEAST OF THE ACTION BUT WILL PROBABLY GET HIT AT SOME TIME DURING THE EARLY MORNING HOURS. THUNDERSTORMS NOT EXPECTED TO END UNTIL CLOSE TO 12Z...AFTER WHICH MVFR CIGS AND PERHAPS SOME BR/HZ WILL LINGER INTO THE MID/LATE MORNING HOURS. ANOTHER ROUND OF THUNDERSTORMS WILL ENTER THE PICTURE THURS EVENING/NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH TIL 10Z THURSDAY ALONG AND SOUTH OF HIGHWAY 3. FLASH FLOOD WATCH TIL 12Z THURSDAY ALONG AND SOUTH OF HIGHWAY 20. SHORT TERM...REV LONG TERM...DONAVON AVIATION...LEE
Hazardous weather outlook, Jun 4, 4:24 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 424 PM CDT WED JUN 4 2008 IAZ057>059-070>072-081>084-092>095-052130- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE- LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE- 424 PM CDT WED JUN 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON AND TONIGHT. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY CAUSE SOME FLASH FLOODING AND MORE RIVER FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF THUNDERSTORMS WILL CONTINUE INTO FRIDAY. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL BE POSSIBLE. A SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE THURSDAY AFTERNOON AND NIGHT. THUNDERSTORM CHANCES WILL RETURN SATURDAY AFTERNOON THROUGH SUNDAY AND POSSIBLY INTO EARLY NEXT WEEK. IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY CAUSE SOME FLASH FLOODING AND MORE RIVER FLOODING INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FROM TIME TO TIME THROUGH THE END OF THE WEEK. IAZ033>039-044>050-060>062-073>075-085-086-096-097-052130- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK- WARREN-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 424 PM CDT WED JUN 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY TONIGHT. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY CAUSE SOME FLASH FLOODING AND MORE RIVER FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF THUNDERSTORMS WILL CONTINUE INTO FRIDAY. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL BE POSSIBLE. A SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE THURSDAY AFTERNOON AND NIGHT. THUNDERSTORM CHANCES WILL RETURN SATURDAY AFTERNOON THROUGH SUNDAY AND POSSIBLY INTO EARLY NEXT WEEK. IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY CAUSE SOME FLASH FLOODING AND MORE RIVER FLOODING INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FROM TIME TO TIME THROUGH THE END OF THE WEEK. IAZ004>007-015>017-023>028-052130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 424 PM CDT WED JUN 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY TONIGHT. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY CAUSE SOME FLASH FLOODING AND MORE RIVER FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF THUNDERSTORMS WILL CONTINUE INTO FRIDAY. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL BE POSSIBLE. A SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE THURSDAY AFTERNOON AND NIGHT. THUNDERSTORM CHANCES WILL RETURN SATURDAY AFTERNOON THROUGH SUNDAY AND POSSIBLY INTO EARLY NEXT WEEK. IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY CAUSE SOME FLASH FLOODING AND MORE RIVER FLOODING INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FROM TIME TO TIME THROUGH THE END OF THE WEEK.
In the hours before
Local storm report, Jun 4, 5:49 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 5 S CORNING 40.92N 94.72W
06/04/2008 E0.88 INCH ADAMS IA TRAINED SPOTTER
A FEW NICKEL SIZED HAIL STONES REPORTED
&&
RDONAVONLocal storm report, Jun 4, 6:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
601 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL SW CORNING 40.99N 94.74W
06/04/2008 E0.75 INCH ADAMS IA TRAINED SPOTTER
DIME TO PENNY SIZE HAIL.
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:16 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 27 hr |
| Jun 4, 9:19 AM CDT | River Flood Warning | DMX | Polk, Story | 69 hr |
| Jun 4, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 50 min |
| Jun 4, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 33 min |
| Jun 4, 6:38 PM CDT | Tornado Warning | DMX | Adams, Union | 37 min |
| Jun 4, 6:53 PM CDT | Tornado Warning | DMX | Madison, Union | 37 min |
| Jun 4, 6:56 PM CDT | Tornado Warning | DMX | Adams, Ringgold, Taylor, Union | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.